MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ CHOCOLATE II AGAR (GC II AGAR WITH HEMOGLOBIN AND ISOVITALEX¿); CULTURE MEDIA, FOR ISOLATION OF PATHOGENIC NEISSERIA

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ CHOCOLATE II AGAR (GC II AGAR WITH HEMOGLOBIN AND ISOVITALEX¿); CULTURE MEDIA, FOR ISOLATION OF PATHOGENIC NEISSERIA
Model Number 221267
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/26/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Multiple lot numbers: there were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 2196578.Medical device expiration date: 2022-11-17.Device manufacture date: 2022-07-15.Medical device lot #: 2196579.Medical device expiration date: 2022-11-17.Device manufacture date: 2022-07-15.A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that bd bbl¿ chocolate ii agar (gc ii agar with hemoglobin and isovitalex¿) has had an increase in contamination.There were six total plates contaminated for lots 2196578 and 2196579.No patient impact was reported.The following information was provided by the initial reporter: customer is reporting an increasing incidence of contaminated choc plates (item # 221267) received 22nd and 27th sep with lot numbers 2196578 and 2196579.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H6 investigation summary: during manufacturing of material 221267, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record reviews for batches 2196578, 2196579, and 2206453 were satisfactory and no quality notifications were generated during manufacture or inspection.The release testing that is performed on this product does include physical attribute and bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All physical attribute and bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is.Tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint histories were reviewed and no other complaints have been taken on batches 2196578, 2196579, and 2206453 for contamination, uneven fill, or warped dishes.No retention samples from batches 2196578, 2196579, and 2206453 were available for inspection.There were seven pictures received for investigation.The first picture shows a plate with contamination on the agar surface (batch number and time stamp not visible).The second photo shows a plate from batch 2206453 (time stamp 1550) with split agar.The third photo shows a plate from batch 2206453 (time stamp 1550) with a melted or warped plate.Photos four through seven contain screenshots from a plate reader showing growth on chocolate agar compared to other agar plates.Due to the chocolate agar plates present in these photos being used, it can not be concluded that the growth present on these plates is due to the media (batch numbers and time stamps not visible.No returns were received for investigation of this complaint.This complaint can be confirmed for split agar and warped dish in batch 2206453.This complaint can not be confirmed for contamination in batches 2196578 or 2196579 with the photos received for investigation and lack of batch number verification.No complaint trends for these defects have been identified; no actions are indicated at this time.Bd will continue to trend complaints for defects.See h.10.

Brand Name
BD BBL¿ CHOCOLATE II AGAR (GC II AGAR WITH HEMOGLOBIN AND ISOVITALEX¿)
Common Device Name
CULTURE MEDIA, FOR ISOLATION OF PATHOGENIC NEISSERIA
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15636572
Report Number1119779-2022-01316
Device Sequence Number11450351
Product Code JTY
UDI-Device Identifier10382902212673
UDI-Public10382902212673
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number221267
Device Catalogue Number221267
Device Lot NumberSEE H.10
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2022
Supplement Date Received by Manufacturer02/15/2023
Initial Report FDA Received Date10/19/2022
Supplement Report FDA Received Date02/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown